Side Effects After Just 3 weeks?

A message board to discuss personal experiences of Lipitor and its effects.

Side Effects After Just 3 weeks?

Postby Fernb » Wed Oct 05, 2011 6:22 am

After just 3 weeks on lipitor I began to have crushing body wide pain and mental confusion as well as emotional outbursts. I ask my Dr if one of my meds could be causing these symptoms and she said no, so I went to my rheumy and he thought it was a fibro flair, but ran a blood panel/chem test to make sure it wasn't Lupus or RF everything was great except some of my kidney functions were a little out of range. He sent me back to my Dr. by this time I had developed cluster headaches, so she started me on another med for those, still insisted none of my meds were causing my problems and sent me home. The pain in my back became so intense I could no longer work, my mind became so bad I couldn't remember how to do my job anyway. I was up and down all night going to the bathroom so I went back to rheumy, he ordered an MRI. In our area it takes 3-5 days to get results back. and then I started having black urine. In my crazed state of mind I though I had had too much coffee! So I started drinking lots of water--and by lots I mean gallons--remember I was still crazy at the time. I had a lucid moment and started researching my meds, starting with the newest first--bingo! All my symptoms can be caused by Lipitor. I quit taking it and started drinking electrolytes and my urine cleared up. When I got the results on my MRI--just an arthritic old back--I told the Doc I thought it was the Lipitor and he said to talk about that with the other Dr.--I went back to her, still in denial but she did run a uninalisis and all is well--no protein, and I have most of my brain back. My question is, could all of this have been from the Lipitor? When will the muscle pain go away? What should I be doing to hasten recovery? any other test I should try to get? Thanks
Fernb
 
Posts: 15
Joined: Wed Sep 28, 2011 4:32 pm

Postby David Staup » Wed Oct 05, 2011 7:07 am

Well you have most of the answers and that's quite impressive!

You should stop the statin by cutting your dose in half for 1 week then cut it in half (1/4 original dose) for a week then stop.

in order of importance you should rest to recover.

suppliment,
the list is long and DIFFERENT for everybody but you're best bets are CoQ10 (ubiquinol form), B Vitamins, continue the electrolytes and include magnesium supplimentation, really you should make sure you get enough of all minerals but remember that electrolytes are paired.
from there the list of suppliments that MAY be helpfull is extensive. Read past posts here there are plenty of discussions on suppliments!

did I mention REST?

Most people will recover but it can take years and probably won't be a full recovery. What you describe is caused by statin induced mitochondrial dysfunction. there are resources from that side (mitochondrial disease) that you will find usefull if you don't recover.

even if you do recover you run the risk of relapsing, I say tihs just so you are aware.

oh, and you MUST rest!

avoid dehydration which can occur even with your normal consumption

If it can possibly be arranged do nothing, rest, suppliment, recover, that's it in a nut shell
David Staup
 
Posts: 546
Joined: Wed Nov 28, 2007 1:13 pm
Location: granbury, texas

Postby Fernb » Wed Oct 05, 2011 7:34 am

David,
Thank-you for your prompt reply.
I am taking the CoQ10, but not the kind recommended so will change that. I have been resting until I feel like screaming. Would massage therapy be a good thing? I know a therapist who works on people with fibro and is very good. Or a chiropractor? We have a hot tub, would that be helpful? I don't use it much, but would if it would help this mess.
Thanks
Fernb
 
Posts: 15
Joined: Wed Sep 28, 2011 4:32 pm

Postby David Staup » Wed Oct 05, 2011 8:20 am

Fernb

although I have not tried it many on the mito side swear by it (Massage).
I found that short slow walks every couple of hours helped as long as I kept them short and slow!
Again others have used far infrared saunas and claimed benifit so the hot tube may be helpful but you must avoid heat stress and you must replace sweat losses...remember, avoid dehydration.

David
David Staup
 
Posts: 546
Joined: Wed Nov 28, 2007 1:13 pm
Location: granbury, texas

Postby lars999 » Wed Oct 05, 2011 10:02 am

Fernb,

Impressive job sorting out on your own what was causing your problems!!

I went thru the same "find out for yourself" and had the same major improvements after I quit Lipitor. I quit immediately after I concluded that Lipitor was the culprit. I also immediately started CoQ10 in most soluble form available and later switched to Ubiquinol version, which proved more effective for me.

I am on old guy, now in my early 70s, that should never have been prescribed Lipitor because it does not decrease risk of first heart attack in us old guys. I also have high, protective total cholesterol concentrations (270 or so) and have had for decades. There is no history of clogged arteries among my immediate relatives, at least some of which also have total cholesterol in 250-300 range, in their 60s-70s. Where it can be checked non-evasively, I have no detectable plaque in my major arteries. I have low blood serum concentrations of Lp(a) -- search Dr. Graveline's recent Newsletters for on on Lp(a) -- and suspect that is common among my ancestors. You may want to collect such information for yourself.

In addition to Ubiquinol, I take grams of vitamin-C, a B vitamin complex, fish oil, vitamin D3, and Acetyl-L-Carnitine. I keep finding that they really do make a positive difference, when I forget to take them for a few days. I take additional Ubiquinol and acetyl-L-carnitine when I am going to be doing more demanding aerobic activities for a few to several hours (cross country and backcountry skiing in mountains at 9-12+ thousand feet) -- that makes a definite improvement and seems to help me avoid overdoing it and being trashed for next 2-3 days.

I still have various, repeatable aches, often "show stoppers" in specific muscles, which mild exercise helps a lot, as do hot showers, tub soaks, etc. My routine workouts keep these pretty much gone. I remain "on guard" against any physical activity that can rip or rupture ligaments and muscles -- I probably am overcautious, but, not about to back off my caution.

For first year after quitting Lipitor, I followed a very careful workout program, both strength and aerobic training. I was very careful not to overdo it because that set me back for days to a week or so -- a pattern that is reported to be common with folks having problems with damaged mitochondria. I saw steady progress and achieved perhaps 75% recovery of physical and aerobic capacity. My aerobic capacity remains impaired, although measured to be in center of "normal" aerobic capacity/lung performance for men my age. This limits what I can do in mountains, hiking or on skis. Still, I am one of few 70-something roaming around in high mountains, especially on skis.

I was on Lipitor for several years before adverse side effects started to really degrade my life, especially physical strength and stamina, but also muscle and ligament tears and ruptures, as well as the more common widespread muscle aches and pains. I was eventually reduced to a pathetic level where I could only drive auto for one hour (with cruise control and on Interstates), could only walk slowly about 15 minutes before needing to rest for at least 15 minutes. I also had the cognitive and personality effects you report, although less severely. All these adverse reactions just progressed from bad to worse to debilitating. Initial recovery was swift but, as I learned over time, only the start of a long process. One and half years after quitting Lipitor I am still recovering, albiet at a much slower rate than in first months after quitting.

Best wishes for extensive and rapid recovery from Lipitor.
Lars
lars999
 
Posts: 331
Joined: Mon Sep 20, 2010 10:14 am

Postby Fernb » Wed Oct 05, 2011 10:31 am

Yes, I believe now I should never have been put on a statin--my total cholesterol was 202 I really can't remember what the break down was.
I have had a complete heart work up due to a possible TIA event 18 months ago and at that time they said all the arteries in heart and neck were clear and "unremarkable." I really don't blame my Dr I just wish she had been more helpful when I told her I thought one of my meds was causing my problems. As far as figuring it all out--this forum is what helped me to do that, so, so glad I found it!
Fernb
 
Posts: 15
Joined: Wed Sep 28, 2011 4:32 pm

Postby lars999 » Wed Oct 05, 2011 3:06 pm

FernB,

After my bad experience with Lipitor and Dr's flat refusal to admit that Lipitor was really bad stuff (as well as EVERY other GP I have gone to in past decades), as well as insisting that cholesterol was BAD, BAD, BAD, I now treat ALL GP doctors with something very close to total distrust. I have also gotten rather close to lumping cardiologists into same category. In both cases they, at best, simply parrot the lies and distorted information given to them by drug companies and their lackeys in places like NIH. Sometimes I feel like I am living Soviet Union from 1930-2000+ -- yes, that is based on first hand experience and from tales of woe directly from native Russians whose health was made much worse by the state medical system.

At a natural total cholesterol of only 202, NO doctor should have been prescribing Lipitor. Glad to hear that you have independent evidence that plaque has not become your live-in companion. May it remain so!!

Lars
lars999
 
Posts: 331
Joined: Mon Sep 20, 2010 10:14 am


Return to Lipitor (atorvastatin)

Who is online

Users browsing this forum: Bing [Bot] and 1 guest

cron